Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

191 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

How is trans-dermal Patches absorbed through the skin ?

I m doing a project on how Transdermal patches work. I know they penetrate through the epidermis, but how is the medication absorbed through the skin if the epidermis is waterproof? -Also, research I found was very breif so if any of you have an websites I can use, please let me know!
Fri, 22 Apr 2011
Report Abuse
Question is related to
Medical Topics ,   ,   ,  
Dermatologist 's  Response
hi
epidermis is water proof?
where u have read this?
it can transfer moist to and fro.
when we put patch in skin ,smaller amount of drug deliver through it to dermis.
due to osmolarity,lymph drainage,blood vessels drug spread to other part of the body.
search pharmacology website for more
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

Yes, I am a medical massage practitioner and just learned a client uses the prescription Ketoconazole 2% and it is left in the client s hair. How does this topical usage affect me as I massage client s head? Will I absorb this in my skin? If so, what do I need to be aware of? Thank you.

doctor1 MD

hi doc, my wife been taking this glipizide xl 10 mg,a round whitetablet for the last 6 months or so,till she found out accidentally that this tablet came right back out from her stool,without dissolving the whole thing, except just the white part outer layer of the tab. The inner orange and brown parts together was as hard as a rock. I put a tablet into the water to test it out and found that the outer white part dissolved after an hour or so, but the orange part of the drug took about 2 days to dissolve and it was like a thick mucous sticking on the glass surface. The brown part of the pill did NOT dissolve at all even after 3 days as of today, and it seems like there is a thick membrane coded on it........! Is this medication suppose to work like that or does it really work in your body at all to control the sugar level...?Thanks so much, Paul Wong

doctor1 MD

my son had a cranioplasty two weeks ago, to put his skull flap back on after 3 months of having it off, but the fluid surrounding the incision site has never really absorbed, they don t think he needs a shunt , ust monitoring for now, but how long should it take to absorb weeks months? also he has so much fluid on that right side while his skull was off for 3 months that his skin stretched and they think fluid is their just because the skin is loss. any experience with this?

Recent questions on  Transdermal patch

doctor1 MD

Hi, i am having Vitiligo for the last 7 years. i have undergone Melanin Transplant twice. But, the surgery was not that successful. Later on i was put on NBUV with Azoran tablets daily once. Now again i am finding few new patches coming along with the old once which are increasing in size. Now i have started with Laser UV therapy, Flutivate Ointment along with a weekly dose of Kenacort Injections on the Patches. Please advice me if can i do anything else on this , so that i can get ready of it soon, or if these Medicines and procedures are enough or, if these have got any side effects as weell, and wat i can do to minimise these side effects. Please suggest me.

doctor1 MD

I am on the last step of nicotine patches to quite smoking, and the last 5 days I have been experience a dull-moderate ache in my back (kidney area). I have increased my water intake the past 3 days thinking I was maybe dehydrated, but the ache has only gotten worse. Could this pain be due to the nicotine patches?

doctor1 MD

My 7yr old daughter is having white patches on her left knee since last 2 years . we have taken opinion of several dermatologists and all have their own opinions and different views . I feel even renowned doctors are also not able to diagnose the problem correctly . please help I have attached the latest pics of her leg for your reference. I will start from the beginning in june 2012 she got hurt on her left knee and it was badly bruised, we applied medicines which we normally do and it got ok in a week , new skin came and it was little whitish in shade as it normally is and we thaught it will change to normal color later , which didn’t happen and it started getting more white when it became a 1” round white patch we went to show a dermatologist , where she diagnosed it as vitiligo and gave melanocyl ointment with evion cream{ apply and expose to sun for 1 min} , also momate cream. Although dark circles formed around the patches with tiny very faint white patches forming around the big white patch . which doctor suggested us to apply the same cream, unfortunately these patches also got skin burn and became very bright and visible after treatment. we had this painful treatment for about 6-7 months with regular checkups , her skin used to get burnt if applied daily so we requested doctor to advise a less painful treatment then she gave us vitix cream and melgain lotion to apply on the patches. We used it for about 6 months again, initially for 2-3 months patches got little faint but then these medicines did not affect much on the patches. We tried to take advise of another dermatologist as she started getting red rashes on her arms do to excessive exposure to sun {as requited in previous treatment }. He said it is not vitiligo and suggested momate and placentrex cream for the knee and fucibet cream for red rashes . although red rashes got cleared in a weeks time but white patches on knee remained unaffected even after 3 months of treatment . red rashes reapper now and then but we use flucibet and it gets cured in 2-3 days . We then consulted a very renowned dermatologist for her knee patches , and he very confidently said it is not vitiligo and it is some pigmentation problem and also due to excessive usage of irrelevant medicines . he prescribed tacmod cream and mupi cream for these patches . although these patches are very slowly getting faint but very very faint white patches are forming on the left thigh region just above the knee { visible in pics} . please suggest the best treatment for it and also tell us what is the cause of this . myself my wife and all our families do not have vitiligo , she also has these patches only on her left knee and not anywhere else on her body ….. please tell us the correct diagnosis ……waiting for your reply …..

doctor1 MD

Hi there, I wanted to ask a question about the patch as a method of birth control. I started my period on May 5th, and applied the patch last friday (May 16th). Is it going to be affective in 7 days, even though I didn t apply it the day my period started, or the Sunday afterwards? I am worried because the Ortho Evra instructions only provide those two days as starting points.

doctor1 MD

Is it safe to use lidocaine transdermal patch with Congestive Heart Failure

doctor1 MD

With hx.Moderate aggressive cancer of prostate-2008/ all three lobes involved. P.S.A. done annually. Was @ 0.0-2009-2015: 2016 P.S.A. @ 0.02. Today, P.S.A. @ 0.7. What's potential differential diagnosis know total, impotence , incontinence , pain, .

doctor1 MD

I'm sick with a sinus infection . Dr prescribed a ZPak. I have chronic insomnia anyway from trying to dose down off the Fentanyl patch that was given to me in the hospital when I had back surgery last year. I didn't have any issues with taking a...